Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Cheyenne, WY

April 12, 2021Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Apr 12, 2021, 2:38 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Apr 14, 2021, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2021, 2:38 AM MDT (08:38 UTC)
In effect from
Apr 14, 2021, 6:00 AM MDT
Expired
Apr 13, 2021, 3:12 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS45 KCYS 120838
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
238 AM MDT Mon Apr 12 2021

...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTHERN LARAMIE RANGE
FROM WEDNESDAY MORNING TO FRIDAY MORNING...


WYZ114-116-121645-
/O.NEW.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/
Snowy Range-South Laramie Range-
Including the cities of Centennial, Albany, Buford, Pumpkin Vine,
and Vedauwoo
238 AM MDT Mon Apr 12 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 14
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Snowy Range and South Laramie Range, including the
  cities of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo.

* WHEN...From Wednesday morning through late Thursday night.

* IMPACTS...Plan on slippery, snow covered road conditions.
  Blowing snow is also likely Wednesday and Thursday. The 
  hazardous conditions could impact the morning or evening 
  commute, especially along Interstate 80 near the Summit.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
834 
WWUS45 KCYS 120845
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
245 AM MDT Mon Apr 12 2021

...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTH LARAMIE RANGE 
FROM WEDNESDAY MORNING TO FRIDAY MORNING...

WYZ114-116-130000-
/O.CON.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/
Snowy Range-South Laramie Range-
Including the cities of Centennial, Albany, Buford, Pumpkin Vine,
and Vedauwoo
245 AM MDT Mon Apr 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 
  14 inches possible. Winds could gust as high as 35 mph.

* WHERE...Snowy Range and South Laramie Range, including the 
  cities of Centennial, Albany, Buford, Pumpkin Vine and 
  Vedauwoo.

* WHEN...From Wednesday morning through late Thursday night.

* IMPACTS...Plan on slippery, snow covered road conditions. 
  Blowing snow is also likely Wednesday and Thursday. The 
  hazardous conditions could impact the morning or evening 
  commute, especially along Interstate 80 near the Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
756 
WWUS45 KCYS 121942
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
142 PM MDT Mon Apr 12 2021

...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTH LARAMIE RANGE
FROM WEDNESDAY MORNING TO FRIDAY MORNING...

WYZ114-116-131300-
/O.CON.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/
Snowy Range-South Laramie Range-
Including the cities of Centennial, Albany, Buford, Pumpkin Vine,
and Vedauwoo
142 PM MDT Mon Apr 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* WHAT...Heavy snow and some blowing snow possible. Total snow
  accumulations of 7 to 14 inches possible. Winds could gust as
  high as 40 mph.

* WHERE...Snowy Range and South Laramie Range, including the 
  cities of Centennial, Albany, Buford, Pumpkin Vine and 
  Vedauwoo.

* WHEN...From Wednesday morning through late Thursday night.

* IMPACTS...Plan on slippery, snow covered road conditions. 
  Blowing snow is also likely Wednesday and Thursday. The 
  hazardous conditions could impact the morning or evening 
  commute, especially along Interstate 80 near the Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
128 
WWUS45 KCYS 130912
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
312 AM MDT Tue Apr 13 2021

...WINTER STORM WARNINGS FOR SNOWY RANGE AND SOUTH LARAMIE RANGE 
FROM WEDNESDAY EVENING TO FRIDAY...

WYZ114-116-131715-
/O.UPG.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/
/O.NEW.KCYS.WS.W.0011.210415T0000Z-210417T0000Z/
Snowy Range-South Laramie Range-
Including the cities of Centennial, Albany, Buford, Pumpkin Vine,
and Vedauwoo
312 AM MDT Tue Apr 13 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT
FRIDAY...

* WHAT...Heavy mixed precipitation expected. In the Snowy Range,
  total snow accumulations of 10 to 15 inches above 9000 feet and
  6 to 10 inches below 9000 feet. In the South Laramie Range,
  total snow accumulations of 10 to 14 inches. Winds gusting as 
  high as 35 mph.

* WHERE...Snowy Range and South Laramie Range including the cities
  of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo.

* WHEN...From 6 PM Wednesday to 6 PM MDT Friday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ104-109-110-131715-
/O.NEW.KCYS.WW.Y.0026.210414T0000Z-210414T1800Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
and Elk Mountain
312 AM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 5 
  inches. Winds gusting as high as 35 mph.

* WHERE...Shirley Mountains, Central Carbon County, and North
  Snowy Range Foothills, including the cities of Seminoe Dam,
  Rawlins, Arlington, and Elk Mountain.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-106-117-131715-
/O.NEW.KCYS.WW.Y.0027.210415T0000Z-210417T0000Z/
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
Including the cities of Garrett, Esterbrook, Bordeaux, Whitaker, 
Federal, and Horse Creek
312 AM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM
MDT FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 inches,
  up to 10 inches in the North Laramie Range. Winds gusting as 
  high as 35 mph.

* WHERE...Central and North Laramie Range, Southwest Platte
  County, and South Laramie Range Foothills, including the cities
  of Garrett, Esterbrook, Bordeaux, Whitaker, Federal and Horse
  Creek.

* WHEN...From 6 PM Wednesday to 6 PM MDT Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will begin as early as Tuesday, but
  main impacts will likely not begin until Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 11, 11:41 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 11, 11:41 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1141 PM MDT Sun Apr 11 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 215 PM MDT Sun Apr 11 2021

Much cooler this afternoon behind the cold front with temperatures
nearly steady in the upper 30s to upper 40s across most of the
area, and around 50 across portions of western Nebraska. Skies
have been mostly sunny, with an area of convective clouds and
showers starting to move south into east central Wyoming and the
northern Nebraska panhandle this afternoon. Some snow/rain showers
or flurries/sprinkles are expected in Niobrara, Sioux, and
possibly Dawes counties as observations further north have
indicated some widely scattered shower activity, mainly due to
llvl instability. Expect dry conditions across most of the area
tonight with cold temperatures. Some increasing cloud cover across
southeast Wyoming overnight may keep temperatures from falling
into the teens by Monday morning, but lows around 20 to 25 are
still expected across the area.

Upper level flow will become nearly zonal as another upper level
trough digs south across the Pacific northwest on Monday. This
trough is forecast to slow down as it move into the Great Basin
Region, resulting in a broad area of upslope flow near the surface
and WAA aloft into Tuesday. For now, most of the area will remain
on the cool side but dry outside of mountain snow showers and
flurries along and west of I-25. Previous model runs were showing
WAA aloft becoming stronger on Tuesday, with snow developing early
in the morning across southeast Wyoming. Current 12z models have
trended much further west with the position of the upper level
trough across the Great Basin, with some runs still across
northeast California, thus the best isentropic lift much further
west into central and south central Wyoming. Kept POP between 20
to 40 percent on Tuesday, even in the mountains, due to the
westward shift of the upper level trough before it closes off into
an upper level low. Confident that the colder air will remain in
place as models have trended colder compared to 1 to 2 days ago.
Tuesday may be a cold and cloudy day with highs in the 30s along
and west of I-25, with low to mid 40s across western Nebraska.

This will likely be the start of a long period of unsettled
weather across the region with some travel impacts likely. Models
indicate an Omega Block developing over the eastern Pacific,
which will slowly become a Rex Block through the week. How far
east or west this upper level low across the Great Basin will move
will determine overall impacts and snow amounts across southeast
Wyoming and even western Nebraska.

.LONG TERM...(Tuesday night through Sunday)
Issued at 209 PM MDT Sun Apr 11 2021

Unsettled and active pattern coming up later this week. The upper
level closed low, developing over the Pacific Northwest, will make
its way across the northwestern portion of the CONUS towards the
Rockie Mountains. Current model guidance has this upper level low
nearly stationary near the Idaho/Wyoming/Utah border, and has been
fairly consistent with this pattern throughout the week. Only major
change at this time is that the low begins to be pulled into the
main flow and ejecting out towards the east just a touch sooner than
originally thought. With this current guidance, precipitation should
end Friday evening, instead of Saturday morning. Looking at the
lower levels, a good amount of precipitation is possible with this
system as the Gulf remains open, providing a swath of moisture
advecting into the region. This leaves a decent chance for
precipitation almost every day beginning Tuesday evening and
persisting through Friday night before the low finally ejects out.
The main concern for the forecast period is the snow amounts for the
higher and lower elevations.  At this time, it appears there should
be a fair amount of WAA into the region, keeping the lower elevation
daytime high temperatures in the upper 30s to lower 40s, and the
higher terrains below freezing. This is conducive for the higher
elevations to receive snow throughout the event, and thus higher
snow amounts. For the lower elevations, precipitation should start
out as rain transitioning to snow once below freezing nighttime
temperatures are achieved, and keeping it with a rain/snow mix
throughout the week. Nevertheless, monitoring of this system will be
required for any updates and potential headlines that may need to be
issued.

Looking into the weekend ahead, temperatures should begin to bounce
back as upper level ridging begins to move across the CWA, with
temperatures returning into the mid to low 50s and much drier
conditions by Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM MDT Sun Apr 11 2021

Mainly VFR conditions for southeast Wyoming and Nebraska Panhandle
airports. May see MVFR ceilings at KLAR in upslope northwest
windflow this afternoon. Overall...not a lot of impacts to
aviation the next 24 hours. After tomorrow night
though...expecting ceilings to lower as a low pressure system
approaches from the west. Snow developing near KRWL by 06Z Tuesday
that could lower flight conditions there. Snow spreading east and
will impact more airports as we move into Tuesday.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sun Apr 11 2021

Minimal fire weather concerns through the week.  Strong gusty
winds will continue over the eastern plains into early this
evening before subsiding around sunset. An unsettled pattern will
begin Monday/Tuesday and continue through the end of the week
resulting in cold temperatures for this time of the year, several
chances for snowfall or rain/snow mix, and high humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MD
AVIATION...GCC
FIRE WEATHER...TJT
Hazardous weather outlook, Apr 11, 5:10 AM MDT, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
510 AM MDT Sun Apr 11 2021

WYZ101>109-111>115-118-119-121115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
510 AM MDT Sun Apr 11 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds gusting to 45 mph are expected today.
Afternoon humidity expected to fall into the low teens...creating
critical fire weather conditions. Red Flag Warnings are in effect
through 7 PM this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some accumulating
snowfall to parts of the area starting as early as Tuesday and
continue through Friday. Travel impacts are possible across
southeast Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-121115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
510 AM MDT Sun Apr 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some snowfall to
parts of western Nebraska starting as early as Tuesday and continue
through Friday. As of right now, snow levels are uncertain at this
time with periods of rain, changing to snow at times, possible
through the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-117-121115-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
510 AM MDT Sun Apr 11 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect for Arlington, Elk Mountain, and
the Interstate 80 Summit between Cheyenne and Laramie through 11
AM this morning. West to northwest winds will increase to 30 to
40 mph with gusts up to 60 mph following the passage of a strong
cold front.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An unseasonable cool and more unsettled pattern is expected to
develop over the region next week and may bring some significant
snowfall to the mountains and adjacent foothills starting as
early as Tuesday and continue through Friday. Travel impacts are
possible across southeast Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.